Hail, Siskiyou
- When
- May 4, 5:12 PM PST
- Where
- Siskiyou County, 2.14 mi SSW of Greenview
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -122.910
A spotter reported hail about the size of nickels.
Many thunderstorms developed on the afternoon and evening of this date. At least one of them became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFR wrote it up.
Many thunderstorms developed on the afternoon and evening of this date. At least one of them became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 4, 4:37 PM PST, 35 minutes earlier.
Area Forecast Discussion
National Weather Service Medford OR
537 PM PDT Thu May 4 2017
.DISCUSSION...Updated the aviation and marine sections.
&&
.AVIATION...05/00Z TAF CYCLE...IFR/LIFR ceilings and fog are
entrenched along the coast and will prevail through tonight with
occasional drizzle and the coastal mountains mainly obscured.
Meanwhile, a different environment exists inland. VFR prevails
though with isolated showers and thunderstorms. Coverage may
increase to scattered during the early evening with development
favored near the Cascades...especially in eastern Douglas County.
These storms may produce strong wind gusts, hail and heavy rain
through 04Z this evening. So, turbulence could be an issue in the
vicinity of KMFR/KLMT.
A cold front will move to the coast around 11Z then spread inland
Friday morning into early Friday afternoon with light showers as
well as areas of MVFR and mountain obscuration mainly from the
Cascades westward. -DW
&&
.MARINE...Updated 400 PM PDT Thursday, 4 May 2017...Seas will
remain swell dominated tonight while a cold front moves through the
waters. High pressure offshore and a thermal trough inland will
bring increasing northwest winds Friday through the weekend.
Moderate northwest swell will be near to slightly higher than
current levels but the trend of increasing winds will bring
gradually increasing seas to a peak on Sunday evening. Small craft
advisory level winds will first develop south of Gold Beach beyond 5
NM from shore on Friday afternoon and evening. By Saturday, advisory
level conditions will extend across the waters south of Cape Blanco
beyond 5 NM from shore with gale force gusts possible in the
afternoon and evening south of Gold Beach. Advisory level conditions
may spread north of Cape Blanco on Sunday with a mix of steep to
very steep seas likely south of Cape Blanco. Gales are likely south
of Port Orford on Sunday afternoon and evening. Conditions are
likely to improve on Monday. -DW
&&
.PREV DISCUSSION... /Issued 314 PM PDT Thu May 4 2017/
SHORT TERM...Today through Sunday...
Temperatures and dewpoints have remained high across the area
today, and thunderstorms have begun firing along and near
Interstate 5 south of Roseburg. A severe thunderstorm has been
issued for a cell near Myrtle Creek and some hail has been
reported.
Model guidance indicates that the forecast remains on track for
showers and thunderstorms across the interior West Side, where
CAPES are expected to be 1500 to 3000 J/Kg. Thus, expect the
shower and thunderstorm activity will increase east of where it is
now across Douglas, Jackson, and Siskiyou Counties and into the
Cascades. Heavy rain, small hail, and gusty winds are the main
threats in addition to cloud to ground lightning with these
storms.
It will turn much, MUCH cooler Friday with highs 30 degrees
cooler than today across the Interior West Side. We also expect a
fair amount of rain in that same area, around a quarter of an
inch. The cool and showery weather will continue into Saturday
morning before it diminishes through Sunday. A few inches of snow
is possible above 6000 feet by Saturday morning.
Some frost is expected on the West Side and Shasta Valley as early
as Saturday morning, but more likely Sunday and possibly Monday
mornings. BTL
LONG TERM...Monday through Thursday...
As I suspected yesterday, the models have shifted the large
closed low further south with the last few runs. This allows high
pressure to build in a bit more and persist a bit longer than
previously thought. It will also allow for a fairly strong thermal
trough to take shape. The end result will be dry weather with
mostly clear skies and generally offshore flow for Monday and
Tuesday. Have bumped up daytime temperatures a bit, and also
nudged overnight temperatures higher for much of the West Side,
especially the ridgelines and along the coast near Brookings where
the Chetco effect is forecast to be in play.
The models show the ridge breaking down and another trough
approaching the area from the west by midweek. The trough itself is
resolved by nearly all of the model suites, but there is a wide
spread in timing and track. The latest runs would suggest the arrival
of precipitation later on Wednesday, but with the variation in
solutions, have kept a slight chance of precipitation in place
Tuesday night into Wedensday morning. Confidence is much too low to
nail down any specifics, especially if the models change their minds
again, but it does appear likely that the pattern will shift to cool
and wet by the end of the week. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Gale Watch from Sunday afternoon through
Sunday evening for PZZ356-376.
Small Craft Advisory from 3 PM Friday to 5 PM PDT Saturday for
PZZ356-376.
Hazardous Seas Watch from Saturday afternoon through Sunday
afternoon for PZZ356-376.
MAS/BTL/DWSpecial Weather Statement National Weather Service Medford OR 239 PM PDT THU MAY 4 2017 ORZ023-042230- Central Douglas County OR- 239 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS COUNTY UNTIL 330 PM PDT... At 238 PM PDT, Doppler radar was tracking a strong thunderstorm over Riddle, or 17 miles south of Roseburg, moving north at 20 mph. Dime size hail...very heavy rain...and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roseburg, Winston, Myrtle Creek, Riddle, Roseburg North, Tri-City and Green. * This includes the following highways... Highway 138 in Oregon between mile markers 1 and 5. Highway 42 in Oregon between mile markers 68 and 77. Interstate 5 in Oregon between mile markers 102 and 125. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4293 12334 4295 12349 4326 12353 4320 12313 TIME...MOT...LOC 2138Z 197DEG 26KT 4297 12340 WRIGHT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
307 PM PDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 4 SE WINSTON 43.07N 123.36W
05/04/2017 M1.00 INCH DOUGLAS OR PUBLIC
THE CALLER SAID IT COULD HAVE EASILY BEEN
LARGER.
&&
CZSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
309 PM PDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL MYRTLE CREEK 43.03N 123.29W
05/04/2017 E0.88 INCH DOUGLAS OR PUBLIC
BRIEF DURATION OF DIME TO NICKLE SIZED HAIL.
&&
CZSSpecial Weather Statement National Weather Service Medford OR 551 PM PDT THU MAY 4 2017 CAZ080-081-ORZ026-028-050115- Central Siskiyou County-Western Siskiyou County-Siskiyou Mountains and Southern Oregon Cascades-Jackson County- 551 PM PDT THU MAY 4 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SISKIYOU AND SOUTH CENTRAL JACKSON COUNTIES... At 550 PM PDT, strong thunderstorms were clustered 7 miles west of Klamath River, or 20 miles northwest of Yreka, moving north at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Kennedy Meadows. * This includes... Highway 96 in California between mile markers 69 and 84. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4177 12288 4178 12308 4221 12297 4219 12274 TIME...MOT...LOC 0050Z 189DEG 23KT 4188 12297 BPN
Special Weather Statement National Weather Service Medford OR 604 PM PDT THU MAY 4 2017 ORZ026-027-050130- South Central Oregon Cascades-Jackson County- 604 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JACKSON COUNTY... At 603 PM PDT, a strong thunderstorm was located over Shady Cove, or 17 miles north of Medford, moving northeast at 30 mph. Winds of 30 mph and pea size hail are possible with this storm. Locations impacted include... Shady Cove, Casey State Park, Lost Creek Lake, Joseph Stewart State Park, Rogue Elk Park and Trail. * This includes the following highways... Highway 234 in Oregon near mile marker 17. Highway 62 in Oregon between mile markers 14 and 33. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4251 12278 4255 12291 4275 12294 4282 12249 TIME...MOT...LOC 0103Z 203DEG 24KT 4260 12281 MAS
Special Weather Statement National Weather Service Medford OR 609 PM PDT THU MAY 4 2017 CAZ080-081-050145- Central Siskiyou County-Western Siskiyou County- 609 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY... At 609 PM PDT, a strong thunderstorm was located near Etna, or 22 miles southwest of Yreka, moving northeast at 25 mph. Wind gusts near 30 mph and pea size hail are possible with this storm. Locations impacted include... Fort Jones, Etna and Greenview. * This includes... Highway 3 in California between mile markers 21 and 39. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4144 12291 4146 12298 4171 12291 4162 12267 TIME...MOT...LOC 0109Z 210DEG 20KT 4149 12292 MAS
The Medford radar (KMAX), 64 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 hail. Local standard time, as filed.
A spotter reported hail about the size of nickels.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683986.